Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 221, NWS Morristown, TN

July 10, 20124 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 10, 2012, 5:03 PM EDT for 4 counties in Tennessee. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2012, 5:03 PM EDT (21:03 UTC)
Expired
Jul 10, 2012, 6:00 PM EDT
In force
57 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Blount County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:20 PM EDTTSTM WND DMGWears Valley, TNDISPATCH REPORTED SEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WUUS54 KMRX 102103
SVRMRX
TNC001-009-093-155-102200-
/O.NEW.KMRX.SV.W.0221.120710T2103Z-120710T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT TUE JUL 10 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANDERSON COUNTY IN EAST TENNESSEE...
  BLOUNT COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 600 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MARYVILLE TO 7 MILES SOUTHEAST
  OF GATLINBURG...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ALCOA...GATLINBURG...SEVIERVILLE...KNOXVILLE...EAGLETON VILLAGE...
  PIGEON FORGE...WALLAND...WEARS VALLEY...WILDWOOD...PITTMAN
  CENTER...SEYMOUR...BEARDEN...LAKE FOREST...HARRISBURG...MCMAHAN...
  KIMBERLIN HEIGHTS...BIRD CROSSING...POWELL AND KODAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3563 8414 3605 8406 3599 8357 3592 8347
      3593 8340 3592 8339 3591 8332 3583 8327
      3580 8329 3572 8327 3565 8329 3566 8334
      3556 8349 3557 8361 3556 8372
TIME...MOT...LOC 2103Z 186DEG 9KT 3576 8404 3566 8341

$$

DH
1 follow-up statement
130 
WWUS54 KMRX 102131
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT TUE JUL 10 2012

TNC001-009-093-155-102200-
/O.CON.KMRX.SV.W.0221.000000T0000Z-120710T2200Z/
ANDERSON TN-KNOX TN-SEVIER TN-BLOUNT TN-
531 PM EDT TUE JUL 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR BLOUNT...SEVIER...KNOX AND ANDERSON COUNTIES...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ALCOA TO PITTMAN CENTER...OR
ALONG A LINE EXTENDING FROM ALCOA TO GATLINBURG...MOVING NORTH AT 15
MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SEVIERVILLE...KNOXVILLE...CLINTON...OAK RIDGE...PIGEON FORGE...
  PITTMAN CENTER...SEYMOUR...BEARDEN...HARRISBURG...LAKE FOREST...
  MCMAHAN...KIMBERLIN HEIGHTS...BIRD CROSSING...KODAK...POWELL...
  NORRIS...LAKE CITY AND ROSEDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3563 8414 3605 8406 3599 8357 3592 8347
      3593 8340 3592 8339 3591 8332 3583 8327
      3580 8329 3572 8327 3565 8329 3566 8334
      3556 8349 3557 8361 3556 8372
TIME...MOT...LOC 2131Z 186DEG 9KT 3583 8403 3573 8340

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:32 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 10, 2:32 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT TUE JUL 10 2012

.SHORT TERM (TONIGHT AND WEDNESDAY)...FRONTAL BOUNDARY TO OUR NORTH
WILL BECOME MORE DIFFUSE AS IT SLOWLY SETTLES INTO THE SOUTHERN
APPALACHIAN REGION.  THE BOUNDARY COMBINED WITH ABUNDANT LOW LEVEL
MOISTURE WILL CONTINUE TO GENERATE SCATTERED CONVECTION ON AND OFF
THROUGHOUT THE SHORT TERM.  LOCATIONS THAT HAVE SEVERAL SHOWERS OR
THUNDERSTORMS MOVE THROUGH MAY SEE SIGNIFICANT RAINFALL AMOUNTS AND
COULD EXPERIENCE LOCALIZED MINOR FLOODING OF LOW LYING AREAS AND
NORMAL FLOOD PRONE AREAS.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...A WEAKNESS IN THE
UPPER RIDGE WILL CONTINUE WEDNESDAY THROUGH FRIDAY...THEN BERMUDA
RIDGE EXPANDS EAST INTO THE FORECAST AREA FOR THIS WEEKEND. END
RESULT WILL BE CONTINUE RELATIVELY HIGH CHANCE/LIKELY POPS THROUGH
FRIDAY...THEN DROPPING OFF TO MORE CLIMO (30 PERCENT) FOR THE
WEEKEND. GREATEST COVERAGE AND INTENSITY WILL REMAIN DURING THE
AFTERNOON AND EVENING. THE MAIN CONCERN WILL BE TORRENTIAL RAINS DUE
TO CONTINUED HIGH PWS (1.75-2.00 INCHES) AND DOWNBURSTS WINDS.

FOR EARLY NEXT WEEK...AN UPPER TROUGH MOVES INTO THE NORTHEAST
UNITED STATES WITH UPPER FLOW BECOMING MORE NORTHWEST. MEDIUM RANGE
MODELS SUGGEST A SERIES OF MCS MAY MOVE INTO THE FORECAST AREA FROM
THE OHIO VALLEY. THESE STORMS COULD BE SEVERE. WILL NEED TO MONITOR
HOW THE SYNOPTIC SETUP COMES TOGETHER.

AGAIN...GENERALLY FOLLOWED GFS MOS THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  85  70  85  70 /  70  70  70  80  60
KNOXVILLE AIRPORT, TN    69  83  69  85  69 /  60  60  60  80  60
OAK RIDGE, TN            69  83  68  84  69 /  60  60  60  80  60
TRI CITIES AIRPORT, TN   66  81  64  81  65 /  50  50  60  80  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/DH
Hazardous weather outlook, Jul 10, 3:16 AM EDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT TUE JUL 10 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EDT TUE JUL 10 2012 /216 AM CDT TUE JUL 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
THE MAIN THREAT WITH THESE SLOW-MOVING STORMS WILL BE HEAVY RAINFALL
AND LOCALIZED FLOODING. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE...PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF THE
WEEK. THE MAIN THREAT EACH DAY WILL BE HEAVY RAINFALL...WITH A
POTENTIAL FOR FLOODING. THE GREATEST POTENTIAL FOR FLOODING WILL
LIKELY BE ON THURSDAY. FREQUENT CLOUD TO GROUND LIGHTNING AND
ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE WITH THE STRONGER
STORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND EVENING THROUGH
FRIDAY.

In the hours before

Local storm report, Jul 10, 2:07 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
207 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND DMG     HARRISON                35.13N 85.15W
07/10/2012                   HAMILTON           TN   911 CALL CENTER

            FEW TREES DOWN.

&&
Local storm report, Jul 10, 2:45 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             CLEVELAND               35.18N 84.87W
07/10/2012  E1.00 INCH       BRADLEY            TN   911 CALL CENTER

0242 PM     HAIL             CLEVELAND               35.18N 84.87W
07/10/2012  E1.00 INCH       BRADLEY            TN   TRAINED SPOTTER

&&
Special weather statement, Jul 10, 3:24 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT TUE JUL 10 2012

NCZ060-061-102030-
CHEROKEE NC-CLAY NC-
324 PM EDT TUE JUL 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND CHEROKEE COUNTIES UNTIL
430 PM EDT...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF MURPHY...MOVING NORTHEAST AT 15
MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MURPHY...
HAYESVILLE...ANDREWS...BRASSTOWN...TUSQUITEE...MARBLE AND TOPTON.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Local storm report, Jul 10, 3:28 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     ARCHVILLE               35.13N 84.53W
07/10/2012                   POLK               TN   911 CALL CENTER

            SEVERAL TREES DOWN

&&
Local storm report, Jul 10, 3:32 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     ETOWAH                  35.33N 84.53W
07/10/2012                   MCMINN             TN   911 CALL CENTER

            SEVERAL TREES DOWN.

&&
Local storm report, Jul 10, 4:27 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     MADISONVILLE            35.52N 84.36W
07/10/2012                   MONROE             TN   911 CALL CENTER

            DISPATCH REPORTED SEVERAL TREES DOWN.

&&

KGUILLET

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:58 PM EDTAreal Flood AdvisoryMRXBledsoe, Meigs, Rhea, Sequatchie3 hr
Jul 9, 9:07 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea, Roane113 min
Jul 9, 10:32 PM EDTFlash Flood WarningMRXBledsoe, Meigs, Rhea3 hr
Jul 9, 10:50 PM EDTAreal Flood AdvisoryMRXMcMinn115 min
Jul 10, 2:54 AM EDTAreal Flood AdvisoryMRXBlount, Knox93 min
Jul 10, 3:39 AM EDTAreal Flood AdvisoryMRXCampbell, Scott111 min
Jul 10, 7:16 AM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan119 min
Jul 10, 8:02 AM EDTFlash Flood WarningMRXSullivan2 hr
Jul 10, 12:59 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie61 min
Jul 10, 1:35 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton55 min
Jul 10, 2:02 PM EDTAreal Flood AdvisoryMRXHamilton3 hr
Jul 10, 2:25 PM EDTSevere Thunderstorm WarningMRXBradley, Polk65 min
Jul 10, 3:03 PM EDTFlash Flood WarningMRXBradley, Polk3 hr
Jul 10, 3:07 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Loudon, McMinn, Monroe, Polk53 min
Jul 10, 3:38 PM EDTAreal Flood AdvisoryMRXMcMinn3 hr
Jul 10, 3:59 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, McMinn, Monroe61 min
Jul 10, 4:30 PM EDTAreal Flood AdvisoryMRXMonroe2 hr
Jul 10, 5:20 PM EDTAreal Flood AdvisoryMRXBlount115 min
Jul 10, 6:01 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson, Sevier59 min
Jul 10, 6:09 PM EDTAreal Flood AdvisoryMRXSevier111 min
Jul 10, 7:05 PM EDTAreal Flood AdvisoryMRXCocke115 min
Jul 10, 7:11 PM EDTAreal Flood AdvisoryMRXSullivan3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.